drugs cold feet raynauds

Are Drugs Giving You Cold Feet?

If your fingers and toes are icy, it might not just be from winter weather. It may be due to Raynaud’s phenomenon, a condition in which hands and feet (and sometimes nose, ears or lips) overreact to cold temperatures or emotional stress. During an attack, blood vessels narrow, limiting blood flow to the skin and causing symptoms such as numbness, pain and changes in skin color.

Raynaud’s sometimes results from an injury or autoimmune disorder, such as scleroderma, rheumatoid arthritis or lupus, and doctors are likely to attribute symptoms to those conditions in patients who have them. But Raynaud’s also can be caused by certain medications – something doctors may overlook.

If you develop symptoms of Raynaud’s, ask if they might be drug-related, and review a list of your medications with your doctor. “Although the association between certain drugs and Raynaud’s is well-known, doctors may miss it,” says Donald Miller, a professor of pharmacy practice at North Dakota State University in Fargo. “You have to be your own advocate.”

Here are the top three drug classes known to increase the risk of Raynaud’s.

Beta-Blockers

Propranolol and certain other high blood pressure drugs are the leading cause of drug-related Raynaud’s. These are also the drugs most likely to cause the condition in people with arthritis. “There are many treatments for high blood pressure, so if beta blockers cause problems, there are usually other options,” says Clark Kebodeaux, a clinical assistant professor at the University of Kentucky School of Pharmacy in Lexington.

Cancer Meds

Cancer drugs can have many side effects, including impaired blood vessel function. In some studies, more than one-third of patients treated with the chemotherapy drug bleomycin developed Raynaud’s. “Symptoms usually appear three to six months after treatment and can last as long as 10 years,” Kebodeaux says.

Stimulants

Stimulants are known blood vessel constrictors. Methylphenidate (Ritalin) and dextroamphetamine (Dexedrine), both used to treat ADHD, are associated with Raynaud’s in children. Even over-the-counter nasal sprays, such as Sudafed and Sudafed PE, which contain the stimulant pseudoephedrine, can cause symptoms of Raynaud’s in the hands and feet.

Author: LINDA RATH

Related Resources:

 

Tags: , , , , , ,

Leave a Reply

Your email address will not be published. Required fields are marked *